Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Jackson, MS

May 17, 2018Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2018, 3:16 PM CDT for Jones County, Mississippi. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:16 PM CDT (20:16 UTC)
Expired
May 17, 2018, 3:36 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:17 PM CDTTSTM WND DMG3 W Laurel, MSA FEW TREES WERE BLOWN DOWN IN THE CALHOUN COMMUNITY WEST OF LAUREL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KJAN 172016
SVRJAN
MSC067-172100-
/O.NEW.KJAN.SV.W.0158.180517T2016Z-180517T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
316 PM CDT THU MAY 17 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Jones County in southeastern Mississippi...

* Until 400 PM CDT.

* At 316 PM CDT, a severe thunderstorm was located near Ellisville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Laurel around 320 PM CDT.
  Tuckers Crossing around 325 PM CDT.
  Sandersville around 345 PM CDT.
  Mill Creek around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 8922 3180 8922 3182 8894 3151 8894
TIME...MOT...LOC 2016Z 244DEG 21KT 3162 8916 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
746 
WWUS54 KJAN 172036
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
336 PM CDT THU MAY 17 2018

MSC067-172046-
/O.CAN.KJAN.SV.W.0158.000000T0000Z-180517T2100Z/
Jones MS-
336 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3152 8922 3180 8922 3182 8894 3151 8894
TIME...MOT...LOC 2034Z 244DEG 21KT 3167 8903 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:55 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 12:55 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1255 PM CDT Thu May 17 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Morning convection has stabilized most of the area. Going into
peak heating now though, VCTS are possible mostly near GLH/GWO but
more widely scattered throughout the rest of the area this
afternoon. Convection will wane around 00Z. With a surface low
over northern MS, winds will be variable today and tonight as this
feature shifts eastward. Winds will be from the WNW by 12Z Friday.
Patchy fog will be possible at all TAF sites Friday morning. /10/

&&

.DISCUSSION...
The complex of storms north of I-20 is moving right along this
morning and I expect it to exit our CWA by 18Z or so. Guidance
doesn't seem to have a handle on what is currently going on and so
anticipating what will happen this afternoon will be a little
difficult. The morning showers/storms has stabilized a good
portion of the area north of I-20, but clouds are clearing out
behind the activity and so destabilization could very well still
occur this afternoon.

The surface low over east central AR, embedded within a larger
scale upper trough axis, has been host to some slow-moving
showers/storms overnight and this morning. As this feature shifts
east today, more convection will break out around it in northern
MS and move slowly in its vicinity. With PWs +1.5 inches, these
storms will likely be proficient rain-makers and with the weak
flow aloft, these storms could produce some localized flash
flooding. However, with the limited amount of rainfall over the
past two weeks, our soils should be able to handle the rainfall
given.

Now, as to the marginal risk for severe storms in the southeast
today, that will remain for now. That area remains largely
untouched from this morning's convection and the latest RAP
guidance shows the highest CAPE values in that area this afternoon
along with good moisture availability. An isolated severe storm is
possible with this afternoon convection. The main threat will be
damaging wind gusts with this activity.

Changes have been made to the pop and wx grids to account for all
of this activity. Also thanks to these morning storms, highs
along and north of I-20 will remain in the low to mid 80s today.
No other changes were really needed this morning. /10/

Prior discussion below:

Today and Tonight:

Current radar scans depict a cluster of storms associated with a
weak disturbance embedded in NW flow entering the region from the
west. A few of these storm could become strong over the next hour or
two as a pocket of instability remains over the western portions of
our region. Storms will weaken in coverage and strength as they move
into a more stable airmass as they cross the MS River. Latest Hi-Res
CAM guidance suggests the storms will re-fire as the disturbance
approaches the I-55 corridor later this afternoon, after the
atmosphere in that region has time to destabilize due to diurnal
processes. The best chance to see strong to severe storms will be in
SE MS where SBCAPE values could exceed 2500 j/kg with DCAPE values >
500 j/kg. There could be just enough shear to help develop and
maintain an MCS type feature across the SE portions of our region if
timing is optimal. The main threat with any storms today will be
damaging winds. A marginal risk of severe storms was added to the
HWO in SE MS to account for this solution. Storms and cloud cover
should help keep temperatures cooler than they've been over the last
few days. /JPM3/

Friday into the middle of next week:

The main story over this period will be continued above normal
temperatures with gradually increasing humidity, resulting in
conditions quite summer-like. Rain chances over the period
fortunately look at least a little above normal.

The main axis of an upper trough (previously over the Lower
Mississippi Valley) will start transitioning east of our region
on Friday, allowing abnormally hot conditions to again begin
encroaching into our region from the west. The best coverage of
daytime showers and thunderstorms should be in portions of eastern
Mississippi from the Golden Triangle south to Meridian, although
even here forecast is only for 30 percent chances. Elsewhere an
isolated afternoon thunderstorm is possible. Highs could approach
the mid 90s in the far southwest corner of the region, but
elsewhere should range from the upper 80s to lower 90s.

Shortwave ridging on Saturday in the wake of departing trough
should yield the lowest afternoon coverage of showers and storms
for the entire period, with 20 to 30 percent chances mainly
confined to east and southeastern MS. The hot temperatures coming
into southwestern zones on Friday will work to overspread the
whole area on Saturday with highs generally ranging from 90 to 94
degrees. Thankfully, humidity will probably be low enough to keep
peak heat index values under 100 degrees in all areas.

Diurnal rain chances (i.e., showers and storms fueled mostly by
afternoon instability) will gradually increase over the region
Sunday through Monday as moisture levels slowly creep upward. We
still should see a lot of low 90s for highs on Sunday before
afternoon rains cool things down by evening in many locations.
However, on Monday, convection should probably initiate closer to
midday to early afternoon and thus limit highs to the upper 80s to
near 90 degrees.

The regime in place by Monday afternoon shows signs of continuing
through the middle of week with humidity probably still increasing
very gradually. Monday through Wednesday area precipitable water
values will likely be around 1.75 inches - a mark much more
representative of summer around this region. The atmosphere over
the Lower MS Valley should be largely devoid of important or
interesting features as the westerlies focus to our north and
nasty hot and dry ridging aloft is squashed down toward Old
Mexico. There is some chance a front could have enough momentum to
drop south close to our northern zones during this time, but
confidence is high this front will not make it through the region
and force a weather regime change. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  67  90  67 /  31  16  18  14
Meridian      81  66  89  67 /  44  27  26  19
Vicksburg     83  68  90  68 /  28  10  15  11
Hattiesburg   91  66  91  67 /  43  18  25  20
Natchez       87  69  90  70 /   6   9  19  15
Greenville    78  68  89  68 /  54  12  15   8
Greenwood     76  66  88  66 /  68  28  20   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 17, 1:55 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
155 PM CDT Thu May 17 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054-
059>061-181900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
155 PM CDT Thu May 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ051-052-055>058-062>066-072>074-181900-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
155 PM CDT Thu May 17 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms will be possible this afternoon
into evening in Southeast Mississippi. The main threat with any
severe storms will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 17, 11:29 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
1129 AM CDT THU MAY 17 2018

MSZ058-171715-
Clarke MS-
1129 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 1215
PM CDT...

At 1128 AM CDT, Meteorologists were tracking a strong thunderstorm
over De Soto, or near Quitman, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3187 8857 3190 8873 3212 8866
      3217 8844
TIME...MOT...LOC 1628Z 266DEG 14KT 3197 8867

AW
Local storm report, May 17, 11:46 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     14 WSW MACON            33.06N 88.79W
05/16/2018                   NOXUBEE            MS   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 490, 3 MILES SOUTHWEST
            OF MASHULAVILLE.

&&

CW
Special weather statement, May 17, 2:56 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT THU MAY 17 2018

MSZ058-172045-
Clarke MS-
256 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CLARKE COUNTY UNTIL 345 PM
CDT...

At 256 PM CDT, Meteorologists were tracking a strong thunderstorm
near Goodwater, or 10 miles southwest of Quitman, moving east at 55
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  De Soto around 305 PM CDT.
  Crandall around 315 PM CDT.

Other locations impacted by this storm include Pachuta and Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3193 8847 3189 8848 3184 8875 3183 8891
      3212 8891 3218 8844
TIME...MOT...LOC 1956Z 266DEG 49KT 3190 8881

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha28 min
May 16, 7:12 PM CDTSpecial Weather StatementJANHolmes33 min
May 16, 7:33 PM CDTSpecial Weather StatementJANNoxubee27 min
May 16, 7:40 PM CDTSpecial Weather StatementJANWinston35 min
May 16, 8:06 PM CDTSpecial Weather StatementJANNoxubee24 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee, Winston22 min
May 16, 9:02 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee19 min
May 16, 9:05 PM CDTSpecial Weather StatementJANMadison25 min
May 17, 5:28 AM CDTSpecial Weather StatementJANIssaquena, Sharkey32 min
May 17, 6:44 AM CDTSpecial Weather StatementJANWarren46 min
May 17, 7:45 AM CDTSpecial Weather StatementJANWarren45 min
May 17, 10:56 AM CDTSevere Thunderstorm WarningJANKemper49 min
May 17, 11:29 AM CDTSpecial Weather StatementJANClarke46 min
May 17, 2:19 PM CDTSevere Thunderstorm WarningJANJasper, Smith56 min
May 17, 2:26 PM CDTSevere Thunderstorm WarningJANJasper, Jones17 min
May 17, 2:56 PM CDTSpecial Weather StatementJANClarke49 min
May 17, 4:05 PM CDTSpecial Weather StatementJANJones25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.